Alert archive / Missouri / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 193, NWS St. Louis, MO

October 23, 2001Madison County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Oct 23, 2001, 2:14 PM CDT for Madison County, Missouri. It was in force for 46 min. 4 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Oct 23, 2001, 2:14 PM CDT (19:14 UTC)
Expired
Oct 23, 2001, 3:00 PM CDT
In force
46 min
Issued by
NWS St. Louis, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Madison County, MO

The radar

The St Louis radar (KLSX), 133 km from the middle of the area, began a volume at 19:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 23, 2:30 PM CDTThunderstorm Wind 55 ERoselle, MOThunderstorm wind gusts destroyed a carport and playhouse, overturned a swingset, scattered roofing shingles and tin sheets over a wide area, and destroyed numerous trees at a home near Roselle. It was reported that the trees were simply pushed over.
Oct 23, 2:35 PM CDTHail 1Fredericktown, MO
Oct 23, 2:35 PM CDTThunderstorm Wind 51 EFredericktown, MO
Oct 23, 2:40 PM CDTThunderstorm Wind 55 EFredericktown, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 7.2 hours before the alert went out and 303 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2001-10-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 693 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2001-10-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 165 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
693 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
506 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
165 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

054 
WUUS53 KLSX 231914
SVRSTL
MOC123-232000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
214 PM CDT TUE OCT 23 2001

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MADISON COUNTY IN SOUTHEAST MISSOURI

* UNTIL 300 PM CDT

* AT 214 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES SOUTHWEST OF ROSELLE...MOVING EAST AT
  60 MPH.

* LOCATIONS IN THE PATH...
  FREDERICKTOWN
  JUNCTION CITY
  MARQUAND

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

THIS THUNDERSTORM IS CAPABLE OF PRODUCING LARGE HAIL THAT CAN CAUSE
SERIOUS INJURY AND EXTENSIVE PROPERTY DAMAGE. TAKE SHELTER INSIDE OF
A STURDY BUILDING NOW

LAT...LON 3763 9056 3736 9056 3737 9015 3765 9016

RP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 23, 2:00 PM CDT, 14 minutes earlier.

Area forecast discussion, Oct 23, 2:00 PM CDT, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
200 PM CDT TUE OCT 23 2001

SHWRS/TSTMS CONT TO MOVE ACRS THE ERN OZARKS IN AREA OF HIER MSTR.
AREA IN FVRBL RGN OF RRQ OF UPR JET.  ETA FCSTS DECENT DVRGC ACRS SE
MO THIS EVE AND THEN MOVES AREA INTO KY BY MIDN.

STRG COLD FNT WILL MOVE ACRS THE AREA ON WED.  AVN AND ETA ARE FAILY
CLOSE AT 12Z WITH FNT FCST TO BE NR A UIN-JLN LN.  BY EVE THE FNT
WILL BE WELL BYND THE BOOTHEEL.  MESOETAS TEMPS LOOK RNSBL AND WILL
FOLLOW FOR FCST ON WED.  MODELS SUGGSTS BEST SVR POTENTIAL FOR WED
WILL BE ACRS SE MO INTO E CNTRL IL.

IN THE EXTNDD, THE MRF, NEW UKMO, AND MONS RUN OF ECMWF ARE VERY
SMLR AT H5 FOR SAT MRNG WITH HUGH RDG ACRS THE ROCKIES AND DEEP TRO
ALG THE APPLACHIANS.  12Z AVN AND UKMO MOVE TROF OFF THE E COAST BY
SUN MRNG WHILE 00Z MRF AND MONS ECMWF HOLD TROF ALF THE E COAST.
AS A RESULT, MUCH WARMER AIR AT 850 SPREADS ACROS THE RGN BY SUN
WITH AVN FCSTG +6C ACRS CNTRL MO WHILE OLD MRF FCST -8C. LRG
CANADIAN SFC HI SLIDES DWN INTO THE RGN AND IS FCST TO BE CNTRD OVR
E MO NOON SAT.  THIS HI COMES RIGHT OFF THE ICEFIELDS PARKWAY OF
ALBERTA.

.STL...NONE

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 23, 11:42 AM CDTSevere Thunderstorm WarningLSXMadison48 min
Oct 23, 2:00 PM CDTSevere Thunderstorm WarningLSXIron, Reynolds45 min
Oct 23, 5:02 PM CDTTornado WarningLSXCole43 min
Oct 23, 5:21 PM CDTTornado WarningLSXOsage54 min
Oct 23, 6:09 PM CDTTornado WarningLSXGasconade, Osage51 min
Oct 23, 6:41 PM CDTSevere Thunderstorm WarningLSXFranklin64 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.